Four unrelated children were thought to have valproate‐associated hepatotoxicity. They presented with recurrent partial secondarily generalized status epilepticus and epilepsia partialis continua followed by mental and motor regression. Despite treatment with multiple antiepileptic medications, they continued to have seizures. After initiation of valproic acid (VPA), all 4 manifested liver failure within 3 months. Two of these children each had 1 sibling who was not exposed to VPA, but who developed the same clinical picture including liver failure. At the time of autopsy, all 6 children had similar neuropathological findings with focal areas of spongiosis and neuronal loss, diffuse gliosis, and Alzheimer type II cells. One VPA‐treated patient underwent a successful liver transplantation only to die from relentlessly progressive neurological deterioration. We propose that many of the reported patients with VPA‐associated hepatotoxicity represent undiagnosed patients with early childhood hepatocerebral degeneration, the Huttenlocher variant of Alpers' syndrome. This disease manifests by obstinate partial seizures, recurrent partial secondarily generalized status epilepticus, epilepsia partialis continua, psychomotor deterioration, and hepatic dysfunction that is exacerbated by VPA administration. The accelerated demise from liver failure in the nontransplanted patients before the central nervous system pathology fully evolves makes the diagnosis of this rare condition difficult. The occurrence of disease in the unexposed siblings suggests recessive inheritance.
ASJC Scopus subject areas
- Clinical Neurology